Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Denver/Boulder, CO

July 4, 2004Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2004, 6:01 PM MDT for Phillips County, Colorado. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2004, 6:01 PM MDT (00:01 UTC)
Expired
Jul 4, 2004, 6:30 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:07 PM MDTHAIL 0.7511 S Pleasant Valley, CO
Jul 4, 6:07 PM MDTHAIL 0.7511 S Pleasant Valley, CO
Jul 4, 6:07 PM MDTHAIL 0.756 S Pleasant Valley, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:15 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3575 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 050001
SVRBOU
COC095-050030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF PLEASANT VALLEY...OR ABOUT 11
  MILES EAST OF HOLYOKE...MOVING EAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AMHERST
AND PLEASANT VALLEY.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4075 10229 4044 10229 4044 10206 4075 10206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:50 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 4, 2:50 PM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT SUN JUL 4 2004

.SHORT TERM...FOR TNGT...WEAK UPPER TROF WILL MOVE E OF THE STATE
OVERNIGHT WITH NORTHWESTERLY FLOW ALOFT IN ITS WAKE.  SFC BASED
CAPES THIS AFTERNOON IN THE WATCH AREA RANGED FROM 2000-2800 J/KG
WITH SUFFICIENT SHEAR FOR LARGE HAIL...MID LEVELS COOLER AS WELL.
MOST OF THE TS WILL DIE OFF BY MIDNIGHT.  ALONG THE URBAN CORRIDOR
...MUCH OF THE ACTIVITY WILL BE DONE BY EARLY EVENING.  AS FOR
MONDAY...ANOTHER SYSTEM WILL MAKE ITS WAY FROM NW WY INTO SOUTH
DAKOTA/NWRN NEBRASKA BY 00Z MONDAY.  INCREASING SHEAR WITH 60 KT JET
AT 300 MB OVR CENTRAL WY WILL BE BRUSHING NRN COLORADO IN THE
AFTERNOON.  FRONTAL BOUNDARY ASSOCIATED WITH THIS TROF MAY MAKE ITS
WAY INTO THE CWFA LATE IN THE AFTERNOON.  FCST CAPES AHEAD OF THE
FRONT WILL RANGE FROM AROUND 800 J/KG ALONG THE FRONT RANGE TO 1800
J/KG NEAR STERLING.  ETA BUFFER SOUNDINGS ALSO SHOW WEAK UPSLOPE
DEVELOPING TO JUST BELOW 700 MB BY 00Z TUESDAY.  WILL HEDGE POPS UP
SLIGHTLY ALONG THE FRONT RANGE TO ACCOUNT FOR THIS...ALL IN ALL SCT
POPS MOST AREAS WILL SUFFICE FOR MONDAY AFTERNOON.

.LONG TERM DISCUSSION...NW FLOW PATTERN BECOMES BETTER ESTABLISHED
AS STRONGER WAVE IN THE NW FLOW PATTERN BRUSHES NERN CO MON NITE
WITH ASSOCIATED COLD PUSH AGAINST THE FOOTHILLS BY MIDNIGHT. TUESDAY
WILL START OUT COOLER WITH SOME STRATUS ACROSS NERN CO. THIS DOES
NOT APPEAR TO DEEP AS AIRMASS ABLE TO BECOME UNSTABLE AGAIN BY LATER
TUE AFTN. WILL HAVE HIR POPS IN AND NEAR THE FOOTHILLS WITH LESSER
CHANCES ACROSS FAR NERN CO.

STILL LOOKING DRIER AND WARMER FOR WED-THU AS RIDGING ALOFT MOVES
ACROSS THE STATE. STILL EXPECT ISOLD TS AS HARD TO REALLY FLUSH OUT
ALL THE MSTR AS EVIDENCE THE LAST FEW DAYS. NEXT MAJOR WAVE MOVES
INTO THE PAC NW LATE IN THE WEAK RESULTING IN INCREASING SW FLOW
ALOFT. THERE MAY BE MORE ACTIVE WEATHER AGAIN BY FRI AS A PORTION OF
THAT ENERGY SHIFTS ACROSS NRN PLAINS LATE FRI/SAT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Jul 4, 10:34 AM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1034 AM MDT SUN JUL 04 2004

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1034 AM MDT SUN JUL 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM ARE EXPECTED TO DEVELOP ACROSS THE NORTHEAST
PLAINS OF COLORADO THIS AFTERNOON AND EVENING.  A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY ALONG AND EAST OF A LINE
EXTENDING FROM NEW RAYMER TO FORT MORGAN TO LIMON. ISOLATED
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER THE MOUNTAINS BY
EARLY AFTERNOON. AS THE STORMS MOVE EAST THEY WILL ENCOUNTER BETTER
MOISTURE ON THE PLAINS. THE MAIN THREAT WITH STORMS TODAY WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON AND
MONDAY NIGHT AS A COLD FRONT WILL PUSH SOUTHWARD ACROSS EASTERN
COLORADO MONDAY EVENING. A FEW OF THESE STORMS COULD BECOME
SEVERE...ESPECIALLY OVER THE FAR EASTERN PLAINS OF COLORADO.

A DRYING AND WARMING TREND IS EXPECTED FOR WEDNESDAY AND BEYOND WITH
ONLY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ALONG WITH
SEASONABLE TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COOPER/ENTREKIN

In the hours before

Local storm report, Jul 4, 3:31 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
331 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             3 N LAST CHANCE         39.77N 103.58W
07/04/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jul 4, 3:39 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
339 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             1 N LAST CHANCE         39.74N 103.58W
07/04/2004  1.75 INCH        WASHINGTON         CO   LAW ENFORCEMENT

0338 PM     HAIL             3 N LAST CHANCE         39.77N 103.58W
07/04/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jul 4, 3:46 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             1 N LAST CHANCE         39.74N 103.58W
07/04/2004  1.75 INCH        WASHINGTON         CO   LAW ENFORCEMENT

0338 PM     HAIL             3 N LAST CHANCE         39.77N 103.58W
07/04/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0342 PM     HAIL             6 ENE WOODROW           40.01N 103.48W
07/04/2004  0.75 INCH        MORGAN             CO   CO-OP OBSERVER

&&

RAY
Local storm report, Jul 4, 4:00 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             1 N LAST CHANCE         39.74N 103.58W
07/04/2004  1.75 INCH        WASHINGTON         CO   LAW ENFORCEMENT

0338 PM     HAIL             3 N LAST CHANCE         39.77N 103.58W
07/04/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0342 PM     HAIL             6 ENE WOODROW           40.01N 103.48W
07/04/2004  0.75 INCH        MORGAN             CO   CO-OP OBSERVER

0355 PM     HAIL             8 SW AKRON              40.08N 103.32W
07/04/2004  0.88 INCH        WASHINGTON         CO   LAW ENFORCEMENT

&&

RAY
Local storm report, Jul 4, 4:07 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
407 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             1 N LAST CHANCE         39.74N 103.58W
07/04/2004  1.75 INCH        WASHINGTON         CO   LAW ENFORCEMENT

0338 PM     HAIL             3 N LAST CHANCE         39.77N 103.58W
07/04/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0342 PM     HAIL             6 ENE WOODROW           40.01N 103.48W
07/04/2004  0.75 INCH        MORGAN             CO   CO-OP OBSERVER

0355 PM     HAIL             8 SW AKRON              40.08N 103.32W
07/04/2004  0.88 INCH        WASHINGTON         CO   LAW ENFORCEMENT

0405 PM     HAIL             ILIFF                   40.76N 103.07W
07/04/2004  1.75 INCH        LOGAN              CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jul 4, 4:35 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
435 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             1 N LAST CHANCE         39.74N 103.58W
07/04/2004  1.75 INCH        WASHINGTON         CO   LAW ENFORCEMENT

0338 PM     HAIL             3 N LAST CHANCE         39.77N 103.58W
07/04/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0342 PM     HAIL             6 ENE WOODROW           40.01N 103.48W
07/04/2004  0.75 INCH        MORGAN             CO   CO-OP OBSERVER

0355 PM     HAIL             8 SW AKRON              40.08N 103.32W
07/04/2004  0.88 INCH        WASHINGTON         CO   LAW ENFORCEMENT

0405 PM     HAIL             ILIFF                   40.76N 103.07W
07/04/2004  1.75 INCH        LOGAN              CO   TRAINED SPOTTER

0425 PM     HAIL             5 NW PROCTOR            40.85N 102.99W
07/04/2004  0.88 INCH        LOGAN              CO   TRAINED SPOTTER

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:35 PM MDTSevere Thunderstorm WarningBOUWeld55 min
Jul 5, 2:35 PM MDTSevere Thunderstorm WarningBOULogan40 min
Jul 5, 5:24 PM MDTSevere Thunderstorm WarningBOUWeld36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.